Winter Storm, Calloway
- When
- January 21, 10:00 PM CST to January 22, 4:00 PM CST
- Where
- Calloway forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.621, -88.272 (the zone’s center; the record gives no point)
Western Kentucky was heavily impacted by the wintry precipitation associated with a low pressure system over the Tennessee Valley. Widespread snowfall amounts from 6 to 10 inches were reported.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Western Kentucky was heavily impacted by the wintry precipitation associated with a low pressure system over the Tennessee Valley. Widespread snowfall amounts from 6 to 10 inches were reported. The exception was in the Mississippi River counties from Fulton to Ballard, where 4 to 6 inches was the norm. The precipitation began as a brief period of freezing rain and sleet that produced a light glaze on most surfaces. In Muhlenberg County, the initial period of freezing rain lasted over an hour, causing numerous accidents. The heaviest ice accumulations were in Todd County, where one-quarter inch of ice knocked out power to several hundred. In Hopkins County, nearly one-quarter inch of sleet accumulated before the changeover to snow. Once the changeover to snow occurred, the intensity of the snowfall varied greatly from one location to the next. The heavy snow occurred in bands associated with the deformation zone on the northwest side of the storm system. Snowfall rates in some of the bands were two inches per hour, with visibility reduced below one-quarter mile. Some specific snowfall totals included: 9 inches in Madisonville, Greenville, Marion, and Eddyville, 8 inches in Mayfield, 7 inches in Henderson, Owensboro, Oak Grove (Christian County), and Benton, and 6 inches in Princeton, Murray, and Fulton. Prior to the changeover to snow, ice accumulations ranged from a trace at Paducah and Marion to one-quarter inch in Todd County. There was little if any ice in the Henderson and Owensboro areas. Following the ending of the snow, strong north winds gusting from 30 to 40 mph caused widespread drifting. The drifts were especially deep in open farm country, where the lack of trees and other obstructions resulted in stronger winds. Roads were snow-covered and slippery. Schools were cancelled for days following the storm. The winter storm was the result of a deepening 500 mb trough that swung eastward from the Plains across the Mississippi Valley early on the 22nd. A weak low pressure center formed over Texas early on the 21st. The surface low gradually strengthened as it moved northeast across Alabama early on the 22nd, reaching the Virginia coast early on the 23rd. The low pressure system was accompanied by plenty of Gulf of Mexico moisture, which pivoted as far northwest as southeast Illinois. There was sufficient cold air in place for most of the precipitation to fall as snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 21, 5:25 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
525 PM CST THU JAN 21 2016
.UPDATE...
Issued at 525 PM CST THU JAN 21 2016
Aviation update.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CST THU JAN 21 2016
Models are in reasonable agreement for our upcoming winter storm.
Radar already shows a large area of precipitation extending from
southern portions of middle Tennessee into north Mississippi and
southeast Arkansas. Models show this precipitation will continue
to move north, reaching southern portions of the PAH forecast area
between 00z and 03z, covering the southern two thirds of our
region by 06z. As was a concern yesterday, afternoon temperatures
have only hit 32 degrees in a few locations, so after 6 pm, with
surface temperatures below freezing and soundings showing warm
air aloft, freezing rain is expected much of the evening where
ever precipitation begins.
The freezing rain will continue through the evening for much of
the area. For portions of west Kentucky east of the Land between
the Lakes, the freezing rain will continue after midnight.
Soundings show the air aloft cooling to below freezing fairly
quickly for northern and western portions of the warning area, so
these areas will change over to snow by midnight. These areas will
see ice accumulations from a light coating to possibly a tenth of
an inch. Southern portions of west Kentucky will see a longer
period of freezing with ice accumulations of one to two tenths
before changing over to snow.
Snow will continue through the night into Friday, tapering off
from west to east Friday afternoon into Friday evening. There will
be a very sharp gradient in snow amounts, with totals ranging
from around and inch in the Ozark foothills to the I-64 corridor
in southern Illinois, to 6 to possibly 10 inches in areas east of
the Lakes region in west Kentucky.
Another factor in the winter storm will be gusty winds. We should
see north winds of 15 to 20 kts with gusts of 25 to 30 kts
possible from later tonight into Friday. This will likely cause
visibility issues in areas of snow, and potentially problems where
any more significant ice accumulations have occurred. Isolated
power outages are not out of the question.
Because of the sharp gradient in snow totals and some concern with
the track of the low, chose not to do an advisory at this time for
areas bordering our warning to the northwest. The western and
north edges of the more significant snow totals are very hard to
predict with much confidence at this time, so prefer to see how
well the models are doing at the onset of the wintry precipitation
and see if an advisory is needed.
By Friday evening, snow will be tapering off from west to east,
with some light accumulations still possible for our eastern
quarter of counties.
.LONG TERM...(Saturday night through Thursday)
Issued at 300 PM CST THU JAN 21 2016
Average confidence in the long term due to slight model differences.
In the wrap around moisture there may be a few snow showers Saturday
morning over the southern Pennyrile region of western Kentucky, then
high pressure at the surface and rising heights aloft should keep
the region dry through Sunday evening.
On Monday precipitation chances should begin spreading eastward
across our CWA as a system emerges out of the plains. Surface
temperatures and low level thermal profiles above freezing indicate
liquid precipitation.
Monday night as precipitation diminishes from west to east
temperatures and atmospheric profiles should remain warm enough for
precipitation to remain liquid. There could be a change over to snow
or a mix of rain/snow late Monday night but that's too far out to
get that detailed. On Tuesday a rain shower/snow shower mix is
possible over the northeast sections of our CWA in the last of the
wrap around moisture as the cold air filters in.
High pressure at the surface and slowing rising heights aloft should
keep the region dry from Tuesday night through Wednesday night. On
Thursday there will be small chances for a rain/snow mix over the
far northeast sections of our CWA as a system slides by just to the
north of our area.
&&
.AVIATION...
Issued at 525 PM CST THU JAN 21 2016
Conditions will deteroriate after 06z (FZRA/SN) from SW to NE
across the area, with mainly snow by 10-12z on through Friday.
Best coverage will be south of a line from KOWB to KPOF. MVFR to
occasional IFR conditions expeced, along with a substantial
increase in winds later tonight through Friday, generally NNE
15-30 kts.
&&
.PAH Watches/Warnings/Advisories...
IL...Winter Storm Warning until midnight CST Friday night for ILZ090-
091-094.
MO...Winter Storm Warning until midnight CST Friday night for MOZ112-
114.
IN...Winter Storm Warning until midnight CST Friday night for
INZ086>088.
KY...Winter Storm Warning until midnight CST Friday night for
KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 347 PM CST THU JAN 21 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-222200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 347 PM CST THU JAN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT FREEZING RAIN AND SNOW WILL SPREAD NORTH ACROSS MUCH OF THE REGION THIS EVENING. AREAS WITH FREEZING RAIN WILL GRADUALLY CHANGE OVER TO SNOW FROM LATE EVENING THROUGH THE OVERNIGHT HOURS. ICE TOTALS UP TO A QUARTER INCH ARE POSSIBLE IN PORTIONS OF WEST KENTUCKY. NORTH WINDS AT 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH LATE TONIGHT MAY CAUSE BLOWING AND DRIFTING SNOW. A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT FRIDAY NIGHT FOR A LARGE PORTION OF THE QUAD STATE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE THROUGH MUCH OF THE DAY FRIDAY, TAPERING OFF FROM WEST TO EAST LATE FRIDAY AFTERNOON INTO FRIDAY EVENING. SNOW TOTALS WILL RANGE FROM AROUND AN INCH IN PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS, TO 6 TO 10 INCHES IN PORTIONS OF WEST KENTUCKY EAST OF THE LAND BETWEEN THE LAKES. NORTH WINDS AT 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH LATE WILL CONTINUE THROUGH THE DAY FRIDAY, POSSIBLY CAUSING BLOWING AND DRIFTING SNOW. SEE THE WARNING FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... ICE AND SNOW AMOUNT REPORTS ARE REQUESTED, AND WHEN FREEZING RAIN CHANGES OVER TO SNOW IS VERY USEFUL INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 919 PM CST THU JAN 21 2016 MOZ100-107>111-220530- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT- INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF...BLOOMFIELD...SIKESTON 919 PM CST THU JAN 21 2016 ...VERY LIGHT GLAZING OVER SOUTHEAST MISSOURI... LIGHT FREEZING DRIZZLE AND POSSIBLY SLEET COULD LEAD TO HAZARDOUS TRAVEL CONDITIONS ACROSS SOUTHEAST MISSOURI THROUGH MIDNIGHT...FROM VAN BUREN AND DONIPHAN EAST THROUGH THE POPLAR BLUFF AREA. USE EXTREME CAUTION IF OUT TRAVELING LATE THIS EVENING.
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612319, 612321, 612322, 612323, 612320, 612324, 612325, 612326, 612328, 612313, 612314, 612315, 612316, 612317, 612318, 612330, 612331, 612333, 612332, 612336, 612334, 612335.